Posted by: Anonymous | 2009-04-28

Zyban and depression/Suicide

Hey there! I am 37 year old male. I have been on Zyban since 25th of December 2008 and stopped smoking on the 5th of January 2009. I have used Zyban for about 2 months and did no see the use to carry on as I successfully kicked the habit. No cravings and no need to smoke.

During the use of Zyban I experience a decrease in my concentration. I also started to fall over my words (especially my 2nd language) and sometimes battled to have a full intelligent conversation with out gasping for words. I also had the sensation of an Airy Head. A warm, dumb feeling with a slight pressure.

My life Pre-Zyban was normal –  if you could say that –  I was happy and focused and never depressed. In fact –  I could never understand why people get depressed. I did not understand depression.

My life as it stands now. I am almost 4 months without cigarettes. 2 months without Zyban. My problem is that I sometimes find my self with suicidal thoughts. Not that I think I will ever be able to do anything suicidal. I just don’ t have the guts and selfishness for that. I am feeling heavy, depressed and constantly sigh for no apparent reason. My work, social and family situation is fine and has not changed in a long time. I should be happy for that.

I knew before that going on Zyban will not be without side-effects. Some people warned me about the depression side of it.

I now gained some weight (expected it)
My skin seems to be in a bad way (pimples on age 37)
I am aggressive
I am short tempered
I am restless
I get anxious

My questions are –  How long will it take for me to be normal again. How long does it take for the chemicals to fade? Did I do permanent damage to my brains chemical balances? Should I see a shrink?

Thank you!

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

If you found it so easy to sop smoking ( qwhich is easy ) and to stay stopped ( which is really difficult ) ; congratulations. Maybe Zyban sneakily did something useful, but wasn't needed for as long as some people do.
Anyhow, several effective antidepressants are recognized to produce this hard-to-describe sort of muzzy feeling in the head. Some, being somewhat sedating, can impair concentration ( though of course, so does Depression, usually worse so ).
Now, feeling desperate and suicidal is alarming and requires a personal expert assessment by a specialist psychiatrist, and you should arrange this soon. I would be surprised to hear of such a state as due to Zyban ( which is an antidepressant ) or to its withdrawal. Some people do have ba reations to stopping smoking, but this sounds unduly severe.
After a couple of months, Zyban should not be affecting your mood or chemistry, and should have left your system. Yes, it would be a good idea to see a local psychiatrist for a full assessment, to clarify the full nature of this condition, and how best to deal with it.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.